beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Hair Loss with Hormonal Therapies

Posted 10/3/2013

Posted in

  Today is a double hitter. I will be on a plane for much of tomorrow (going to a friend's son's wedding) and know it will be hard to find time to write. The choice is yours: save this one or read ahead. (And that is a good example of my magical thinking about anyone who reads this blog)

  In a perverse way, I was thrilled to see this article about hair loss from the endocrine/hormonal therapies. Thrilled because there seems to be a medical cult of silence around this issue, yet all of us who spend years taking tamoxifen and/or an AI know it to be true. Just because the hair loss (thankfully) is not as extreme or dramatic as chemo-induced alopecia, it is distressing.

  Personally, I have been taking one or another hormonal therapy since the fall of 1993--with the exception of six months in 2005 when I got to have chemo instead. Twenty years is a long time; the wonderful news, of course, is that I am alive and well. The less wonderful news is that I am sure all those years and all those pills and shots have altered my body in ways that would not have otherwise happened.

  It is always hard to pin anyone down about this hair loss because it is less extreme and because women generally have thinner hair post menopause. The connections with breast cancer treatment are clear; chemo-induced menopause brings these problems years sooner than would naturally occur. Recent studies have (finally, because we knew it all along) demonstrated that many menopausal symptoms are more intense for women who experience a chemically or surgically induced menopause than those who age naturally through it. Makes sense to me that, if hot flashes are more intense and longer lasting, the hair loss may well be greater, too.

  Before I give you the article about this, let me share the limited tips that I have learned through the years. Haircuts matter. Generally speaking, layers are more attractive with thinner hair than other cuts. The brand of shampoo and conditioner matter; look for good ones that increase volume. Use a hair dryer as little as possible and a curling iron or roller even less. Rogane won't help; it is designed to stimulate hair growth in specific parts of the scalp, not for all over thinning.

  Without further ado: Alopecia With Endocrine Therapies in Patients With Cancer
VISHAL SAGGAR, SHENHONGWU,bMAURA N. DICKLER,MARIO E. LACOUTUREd
School of Medicine, New York University Langone Medical Center, New York, New York, USA; Division of Hematology and Oncology, Stony Brook University Cancer Center, Stony Brook, New York, USA; Breast Cancer Medicine Service and Dermatology Service, Memorial Sloan-Kettering Cancer Center, New York, New York,

ABSTRACT

Background. Whereas the frequency of alopecia to cytotoxic
chemotherapies has been well described, the incidence of alopecia
during endocrine therapies (i.e., anti-estrogens, aromatase
inhibitors) has not been investigated. Endocrine
agents are widely used in the treatment and prevention of
many solid tumors, principally those of the breast and prostate.
Adherence to these therapies is suboptimal, in part because
of toxicities.Weperformed a systematic analysis of the
literature to ascertain the incidenceandrisk for alopecia in patients
receiving endocrine therapies.
Methods. An independent search of citations was conducted
using the PubMed database for all literature as of February
2013. Phase II–III studies using the terms “tamoxifen,”
“toremifene,” “raloxifene,” “anastrozole,” “letrozole,” “exemestane,”
“fulvestrant,” “leuprolide,” “flutamide,” “bicalutamide,”
“nilutamide,” “fluoxymesterone,” “estradiol,”
“octreotide,” “megestrol,” “medroxyprogesterone acetate,”
“enzalutamide,” and “abiraterone” were searched.
Results. Data from 19,430 patients in 35 clinical trials were
Background. Whereas the frequency of alopecia to cytotoxic
chemotherapies has been well described, the incidence of alopecia
during endocrine therapies (i.e., anti-estrogens, aromatase
inhibitors) has not been investigated. Endocrine
agents are widely used in the treatment and prevention of
many solid tumors, principally those of the breast and prostate.
Adherence to these therapies is suboptimal, in part because
of toxicities.Weperformed a systematic analysis of the
literature to ascertain the incidenceandrisk for alopecia in patients
receiving endocrine therapies.
Methods. An independent search of citations was conducted
using the PubMed database for all literature as of February
2013. Phase II–III studies using the terms “tamoxifen,”
“toremifene,” “raloxifene,” “anastrozole,” “letrozole,” “exemestane,”
“fulvestrant,” “leuprolide,” “flutamide,” “bicalutamide,”
“nilutamide,” “fluoxymesterone,” “estradiol,”
“octreotide,” “megestrol,” “medroxyprogesterone acetate,”
“enzalutamide,” and “abiraterone” were searched.
Results. Data from 19,430 patients in 35 clinical trials were
available for analysis. Of these, 13,415 patients had received
endocrine treatments and 6,015 patients served as controls.
The incidence of all-grade alopecia ranged from 0% to 25%,
with an overall incidence of 4.4% (95% confidence interval:
3.3%–5.9%). The highest incidence of all-grade alopecia was
observed in patients treated with tamoxifen in a phase II trial
(25.4%); similarly, the overall incidence of grade 2 alopecia by
meta-analysis was highest with tamoxifen (6.4%). The overall
relative risk of alopecia in comparison with placebo was 12.88
(p!.001), with selective estrogen receptor modulators having
the highest risk.
Conclusion. Alopecia is a common yet underreported adverse
event of endocrine-based cancer therapies. Their long-term
use heightens the importance of this condition on patients’ quality of life. These findings are critical for pretherapy counseling,
the identification of risk factors, and the development
of interventions that could enhance adherence and mitigate
this psychosocially difficult event.

http://theoncologist.alphamedpress.org/content/early/2013/09/13/theoncologist.2013-0193.short

 

Share:

Add your comment

 
 
 

Categories

Archive